Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medication Switch
Jul 23, 2011

I was diagnosed in February of 2009. My CD4 count was 24, and my viral load was 500,000. I also had PCP. I was put on Atripla right away. In 3 months, my viral load was undetectable. Within the first year, my CD4 count had risen to upper 200's. It has remained there ever since. The side effects that I experience from Atripla are memory problems, cognitive issues, brain fog, fatigue, and peripheral neuropathy. In addition to Atripla, I take warfarin, Synthroid, and Bactrim. On my last doctor's visit, the doctor is proposing that I switch from Atripla, to Truvada/Reyataz/Norvir. He thinks I will be able to improve my CD4 count with this combination. When I read about the side effects for that combination, it talks about cardiac risks, kidney stones, gall stones and GI problems. My family has an extensive history with all of these problems. I myself have had 2 major DVT events which required surgery and angioplasty to resolve. I am concerned that this switch may result in complications. What do you think? Thank you for your help.

Sincerely, Todd

Response from Dr. Young

Hello Todd and thanks for your post.

Sounds like you've had an excellent response to your first-line Atripla regimen and remarkable CD4 cell recovery.

I can understand your concern about the side effects that you're experiencing with Atripla. Minimally, the memory, cognitive and brain fog that you are reporting are likely due to the efavirenz component of Atripla; as such it's reasonable to search for a appropriate alternative. In principle, there are several possible switches- to PIs, an alternative NNRTI, integrase inhibitor or CCR5 antagonist.

One should be mindful that the idea of clinically significant increases in CD4 counts following switches to boosted protease inhibitors or integrase inhibitors, while tantalizing, hasn't really been borne out.

The proposed new regimen is one of the most popular in the US and is usually very well tolerated. Kidney and gallstones are very rare and the any relative risk in heart disease is small compared to controlling HIV (and other typical heart risk factors).

My major concern for you however, is that you have a very significant history of blood clots- your warfarin treatment is essential for keeping you healthy. Since warfarin interacts with the protease inhibitors, your INR will have to be monitored closely (and warfarin dose adjusted).

By the way, if your CD4 count is confirmed above 200, you should be able to safely discontinue Bactrim prophylaxis.

Hope that helps. BY



Previous
Isentress side effects
Next
HIV test Preparation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement